Chris Gadd, Aidsmap, November 19, 2004
TB is the most common opportunistic infection seen in HIV-positive
patients worldwide. Recent studies estimate that 8% of TB cases occur in
HIV-positive people, but that 13% of deaths caused by TB are in
HIV-positive patients, and 11% of deaths in people with AIDS are due to
Standard treatment for TB includes anti-bacterial drugs such as the
rifamycins, rifampicin (Rifadin / Rimactane) or rifabutin
(Mycobutin). However, these drugs can interact with anti-HIV
medications, causing elevations in drug levels and side-effects. This
study was carried out to assess the impact of HIV infection and HAART on
the incidence of drug-related adverse events.
Anti-TB medication has a similar adverse event profile in
HIV-positive and HIV-negative individuals, state the investigators.
HAART is associated with an increase in such events but these do not
lead to more treatment interruptions.
The investigators carried out a retrospective review of patients
notes at the Royal Free Hospital in London between February 1997 and
July 2003. They compared the incidence of adverse events between 115
patients with active TB and HIV and 114 HIV-negative TB patients treated
over the same time period. Fifty-seven per cent of the patients had
pulmonary TB, and 8% were resistant to isoniazid. Baseline demographic
characteristics were similar in the two groups, with a median age of 34,
52% of the patients being female and 72% being black African.
Rifamycin-based therapy was used in 98% of the patients in both
groups, for a median of 6 months. However, 5% of the HIV-positive
patients were receiving more than five anti-TB drugs, compared to none
in the HIV-negative group. Of the HIV-positive patients, 73% received
HAART during their TB treatment, starting a median of 2 months after the
initiation of TB therapy. The majority of these were on a non-nucleoside
reverse transcriptase inhibitor (NNRTI)-based regimen (54%), with 31% on
a protease inhibitor-based regimen and the remainder taking triple
nucleoside therapy. Twenty-one per cent of the HIV-positive patients
were receiving HAART before TB treatment was begun.
The rate of TB treatment interruption was similar in the two groups
of patients (HIV-positive: 11% HIV-negative: 9%), as was the rate of
completion of TB therapy (96 vs. 87%).
Seven per cent of patients stopped HAART, although none of these were
due to side-effects. However, HAART combinations were altered in 15
patients (18%), due to pill burden (four patients), peripheral
neuropathy (three patients), abacavir hypersensitivity (three patients)
and AZT (zidovudine, Retrovir)-mediated anaemia (two patients).
Although TB treatment interruption was similar in HIV-positive and
-negative patients, the rates of grade 3 or 4 side-effects tended to be
higher in the HIV-positive group. Peripheral neuropathy was seen in 14%
of the HIV-positive patients and 4% of the HIV-negative. This was judged
to be primarily due to an interaction between isoniazid and d4T (stavudine,
Zerit) or ddI (didanosine, Videx / VidexEC) in
patients on HAART, leading Dr Ronan Breen, presenting, to recommend
avoidance of these drug combinations.
Rash was also more common in HIV-positive patients (9 vs. 3%), as was
persistent vomiting (9 vs. 4%). However, elevated liver enzymes were
seen in 7% of patients in both groups, with liver toxicity being
responsible for comparable rates of TB treatment interruption in
HIV-positive and negative patients (62 vs. 80%).
Breen R et al. Similar profile of adverse events during treatment
for tuberculosis in patients with and without HIV co-infection.
Seventh International Congress on Drug Therapy in HIV Infection,
Glasgow, abstract PL9.3, 2004.